Kentucky, 2021

Winter Weather in Kentucky, April 20 to 21, 2021

April 20 to 21, 2021 · NWS ILN · 7 events in 7 counties and zones

A band of rain changed over to snow during the evening of the 20th. As the system moved east, it ultimately produced 1 to 3 inches of snow.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A band of rain changed over to snow during the evening of the 20th. As the system moved east, it ultimately produced 1 to 3 inches of snow. Given the warm nature of the ground, this overnight snow did not produce traditional travel issues. Some trees that had leafed out were knocked down by the snow and did create some obstacles on roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 20, 6:31 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Apr 20, 6:31 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
731 PM EDT Tue Apr 20 2021

.SYNOPSIS...
Low pressure developing along the Ohio River will bring a band of
rain, changing to snow tonight. Chilly temperatures and a chance of
rain showers will follow for Wednesday. After freezing temperatures
are observed Wednesday night, a modest warmup is forecast for
Thursday as high pressure reaches Kentucky.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Weather map shows a slow moving front situated near the Ohio River,
with a deepening wave of low pressure traveling up the front from
the southwest. Enhanced by upper divergence under the right
entrance region of a jet streak, precipitation is certain with
this event, having already developed in an extensive band of
frontogenesis and deformation located from Detroit to St Louis.
A strong temperature gradient in place will become even more
drastic due to the frontogenesis. Precip moving from the
northwest will start as rain before mixing with snow as much
colder air arrives on a northerly low level flow. All snow may
be observed later tonight north of the Ohio River. Slushy snow
accumulations should be measured in most locations. We may see
around 3 inches over parts of West Central Ohio where a winter
weather advisory remains in effect. 1 to 2 inches will be
possible roughly along I-70, with under an inch south of I-70.
The slushy nature of the snow and warm road temps should limit
effects on travel. Still, this rare late April snow event may be
the latest date for such snow accumulations at Dayton.

Low temperatures dropping to the low and mid 30s will require
continuation of the freeze warning in effect for much of the
area.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Low pressure and wintry precip will be moving quickly east
Wednesday morning. Rain showers may develop for a few hours
Wednesday afternoon under a short wave rounding the west side of
an upper trough. Otherwise, we can expect mostly cloudy skies
and chilly temperatures with highs in the 40s.

For Wednesday night, surface high pressure will be moving toward
Kentucky behind the axis of the upper trough. Under reduced sky
cover and winds, temperatures are likely to plummet to the mid 20s
to low 30s, and a freeze watch remains in effect for the entire
area.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Northwest flow with surface high pressure offering dry and cool
temperatures to start the long term forecast period. After sub-
freezing temperatures Thursday morning -- expect cold highs in the
upper 40s to lower 50s.

Broad mid level ridging and associated height rises will result in a
warming trend Friday. Although temperatures warm, they still will be
a little below normal with highs on Friday around 60.

Progressive mid level shortwave to track from the Plains across the
the area -- with surface low pressure tracking across the Tennessee
Valley. Moisture will spread into the region with rain developing
Friday night and then becoming widespread on Saturday. As the mid
level trof shifts east the rain will end late Saturday night.

Clouds and precipitation will keep temperatures down with highs on
Saturday from the upper 50s to lower 60s.

Northwest flow aloft with surface ridging building into the area
Sunday providing dry weather and cool temperatures. Forecast highs
on Sunday to range from the upper 50s to the lower 60s.

Model solutions consistent with mid level riding building into the
area early next week. This will pattern will bring dry weather with
a warming trend. Expect highs Monday of 65 to 70 and in the mid and
upper 70s on Tuesday.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
ISO -SHRA continue to sprout ahead of the more cohesive band of
mixed wintry pcpn, which will begin to impact the local
terminals approximately W to E past 01z. Initially, will see
more RA or perhaps a RASN mix before pcpn changes to SN about
an hour or so into the pcpn for each site. This will occur as
the column cools sufficiently to allow the pcpn to change to all
SN. Do think this will occur at all of the sites for at least a
2-3 hour period centering around 06z in general. Do think that
the snow could perhaps be a bit heavier in its rate/VSBY
reductions than originally thought, so do have prevailing 1SM
VSBYs in the fcst. This trend was to align better with upstream
obs, which show widespread VSBYs around 1SM in the steady -SN.
Cannot completely rule out TEMPO 1/2 to 3/4 SM VSBYs at any one
of the terminals between 06z-08z.

With the arrival of the pcpn will also come the progression of
CIGs from VFR to MVFR and eventually IFR. Snow will taper off
from W to E past 09z, clearing even the eastern terminals by
12z. IFR CIGs linger a bit through the morning but should
scatter out, leaving mainly VFR conditions even by 15z. Will see
redevelopment of ISO/SCT SHRA by the afternoon. Cannot
completely rule out some TS with this activity, too, but lack of
coverage precluded inclusion in the fcst at this time.

Northerly winds 12-15kts with gusts up to 20kts through 09z
will go more northwesterly toward 15z and eventually westerly
during the afternoon toward the end of the period. Winds should
subside toward 00z Thursday.

OUTLOOK... MVFR conditions possible Friday night into Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Freeze Watch from late Wednesday night through Thursday
     morning for OHZ026-034-035-042>046-051>056-060>065-
     070>074-077>082-088.
     Freeze Warning from 3 AM to 10 AM EDT Wednesday for OHZ026-034-
     035-042>045-051>054-060>063-070>072.
     Winter Weather Advisory until 7 AM EDT Wednesday for OHZ026-
     034-035.
KY...Freeze Watch from late Wednesday night through Thursday
     morning for KYZ089>100.
     Freeze Warning from 3 AM to 10 AM EDT Wednesday for KYZ089.
IN...Freeze Watch from late Wednesday night through Thursday
     morning for INZ050-058-059-066-073>075-080.
     Freeze Warning from 3 AM to 10 AM EDT Wednesday for INZ050-058-
     059-066-073>075-080.

&&

SYNOPSIS...Coniglio
NEAR TERM...Coniglio
SHORT TERM...Coniglio
LONG TERM...AR
AVIATION...KC
Hazardous weather outlook, Apr 20, 7:47 PM EST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
847 PM EDT Tue Apr 20 2021

INZ050-OHZ026-034-035-042>044-220100-
Wayne-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
847 PM EDT Tue Apr 20 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EDT WEDNESDAY...
...FREEZE WARNING IN EFFECT FROM 3 AM TO 10 AM EDT WEDNESDAY...
...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
MORNING...

This Hazardous Weather Outlook is for East Central Indiana and West
Central Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Freeze Warning.
   Freeze Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

INZ058-059-066-073-074-OHZ045-051>054-060>063-070>072-220100-
Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Union OH-Miami-
Champaign-Clark-Madison-Preble-Montgomery-Greene-Fayette OH-Butler-
Warren-Clinton-
847 PM EDT Tue Apr 20 2021

...FREEZE WARNING IN EFFECT FROM 3 AM TO 10 AM EDT WEDNESDAY...
...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
MORNING...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...Tonight.

Rain will transition to snow tonight. Snow may be heavy at times
overnight and lead to reduced visibility. Snow accumulations of 1 to
2 inches are expected, especially on grassy or elevated surfaces.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.
   Freeze Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

OHZ046-055-056-064-065-220100-
Delaware-Franklin OH-Licking-Pickaway-Fairfield-
847 PM EDT Tue Apr 20 2021

...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
MORNING...

This Hazardous Weather Outlook is for Central Ohio.

.DAY ONE...Tonight.

Rain will transition to snow tonight. Snow may be heavy at times
overnight and lead to reduced visibility. Snow accumulations of 1 to
2 inches are expected, especially on grassy or elevated surfaces.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

KYZ090>100-OHZ073-074-077>082-088-220100-
Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Ross-Hocking-Hamilton-Clermont-Brown-Highland-
Adams-Pike-Scioto-
847 PM EDT Tue Apr 20 2021

...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
MORNING...

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, South Central Ohio and Southwest Ohio.

.DAY ONE...Tonight.

Rain will transition to snow late this evening. Snow may lead to
reduced visibility at times. Snow accumulation around 1 inch is
expected, especially on grassy or elevated surfaces.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ075-080-KYZ089-220100-
Ohio-Switzerland-Carroll-
847 PM EDT Tue Apr 20 2021

...FREEZE WARNING IN EFFECT FROM 3 AM TO 10 AM EDT WEDNESDAY...
...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
MORNING...

This Hazardous Weather Outlook is for Southeast Indiana and
Northern Kentucky.

.DAY ONE...Tonight.

Rain will transition to snow late this evening. Snow may lead to
reduced visibility at times. Snow accumulation around 1 inch is
expected, especially on grassy or elevated surfaces.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.
   Freeze Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Boone

When
April 20, 8:00 PM EST to April 21, 5:00 AM EST
Where
Boone forecast zone
Reported by
Trained Spotter
Coordinates
38.970, -84.728 (the zone’s center; the record gives no point)

A spotter southwest of Union City measured 3 inches of snow. The CVG airport measured 2.7 inches of snow. A CoCoRaHS observer southwest of Burlington measured 2.5 inches, while a public report from Burlington measured 2.3 inches.

Winter Weather, Bracken

When
April 20, 8:00 PM EST to April 21, 5:00 AM EST
Where
Bracken forecast zone
Reported by
CoCoRaHS
Coordinates
38.689, -84.090 (the zone’s center; the record gives no point)

The CoCoRaHS observer east of Brooksville measured 2.3 inches of snow.

Winter Weather, Campbell

When
April 20, 8:00 PM EST to April 21, 5:00 AM EST
Where
Campbell forecast zone
Reported by
CoCoRaHS
Coordinates
38.947, -84.380 (the zone’s center; the record gives no point)

The CoCoRaHS observers in and east-southeast of Wilder both measured 3.5 inches of snow. A spotter south of Alexandria measured 3 inches of accumulation.

Winter Weather, Gallatin

When
April 20, 8:00 PM EST to April 21, 5:00 AM EST
Where
Gallatin forecast zone
Reported by
CoCoRaHS
Coordinates
38.757, -84.859 (the zone’s center; the record gives no point)

The CoCoRaHS observer northwest of Glencoe measured 0.7 inches of snow.

Winter Weather, Lewis

When
April 20, 8:00 PM EST to April 21, 5:00 AM EST
Where
Lewis forecast zone
Reported by
CoCoRaHS
Coordinates
38.532, -83.378 (the zone’s center; the record gives no point)

The CoCoRaHS observer 3 miles south Ribolt measured an inch of snow.

Winter Weather, Kenton

When
April 20, 8:00 PM EST to April 21, 5:00 AM EST
Where
Kenton forecast zone
Reported by
Social Media
Coordinates
38.934, -84.533 (the zone’s center; the record gives no point)

A post from Taylor Mill indicated that 3.2 inches of snow fell there. A public report from Independence estimated two inches of accumulation.

Winter Weather, Mason

When
April 20, 8:00 PM EST to April 21, 5:00 AM EST
Where
Mason forecast zone
Reported by
CoCoRaHS
Coordinates
38.595, -83.824 (the zone’s center; the record gives no point)

A social media post from Maysville indicated that 2.8 inches of snow fell. The CoCoRaHS observer 7 miles south-southeast of Maysville measured 2.3 inches of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956383, 956384, 956385, 956386, 956387, 956388, 956389.